Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 12, 2017Chester County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 12, 2017, 6:18 PM EDT for Chester County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:18 PM EDT (22:18 UTC)
Expired
Aug 12, 2017, 6:45 PM EDT
In force
27 min
Issued by
NWS Philadelphia/Mount Holly

County Chester County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS81 KPHI 122218
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
618 PM EDT SAT AUG 12 2017

PAZ060-101-103-122245-
Western Montgomery-Western Chester-Berks-
618 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...WESTERN
MONTGOMERY AND NORTH CENTRAL CHESTER COUNTIES...

At 617 PM EDT, a strong thunderstorm was located near Adamstown, or
near Reading, moving east at 20 mph.

This storm will be near...
  New Morgan around 625 PM EDT. 
  Birdsboro and Elverson around 635 PM EDT. 
  Pottstown, Cedarville, Pughtown and Glenmoore around 645 PM EDT. 

Other locations impacted by this storm include Pottsgrove, Lorane,
Kenhorst, South Pottstown, Amity Gardens, Stowe, Kenilworth, Mohnton,
Shillington and Flying Hills.

Winds up to 45 mph and pea size hail are possible with this storm.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm was once severe and may re-intensify, so be certain to 
monitor local radio stations and available television stations for 
additional information and possible warnings from the National 
Weather Service.

LAT...LON 4032 7597 4028 7558 4005 7574 4012 7592
      4014 7588 4024 7604
TIME...MOT...LOC 2217Z 288DEG 19KT 4024 7595 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 12, 5:36 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 12, 5:36 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
536 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will move through our area later tonight. The front
will then stall to our south late this weekend into early next week
while high pressure builds in from the Great Lakes. A weak
disturbance may progress through the Mid Atlantic on Tuesday before
high pressure returns Wednesday. The high moves offshore by Thursday
as the next storm system tracks across the Upper Midwest. This area
of low pressure may track over the area or nearby to our north
Thursday night or Friday. A cold front with this system may stall as
it reaches our area heading into the beginning of next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
525 PM Mesoscale Update...Convection has become more linear as
it approaches from the west from Berks County south-southwestward.
There remains favorable instability (1000-1500 j/kg of MLCAPE)
east of the line for awhile. Along with strong wind fields aloft
and some cold pool organization, convection should maintain its
intensity as it shifts eastward. The main threat is locally
damaging wind gusts, especially starting in portions of Berks
and Chester counties, and particularly with more robust updrafts
which can tap into strong winds aloft. North of this area, anvil
cloud debris and possible anvil light rain may limit convective
develop from the west. Portions of Marylands Eastern Shore and
into Delaware has some ongoing showers, however will monitor for
some stronger convection arriving from the west the next few
hours. For now, we will maintain the Severe Thunderstorm Watch
as is until 9 PM. Very heavy rain will occur for a time with the
more robust convection.

Otherwise, a cold front will move our region late tonight.

Due to the increasing instability and the potential for strong to
severe thunderstorms, our counties in eastern Pennsylvania are under
a Severe Thunderstorm Watch until 9:00 PM. The New Jersey counties
of Warren and Hunterdon are in the watch, as well. The showers and
thunderstorms should reach the remainder of New Jersey toward or
after dark so there is expected to be some weakening of the
convection at that time along with a diminishing threat of severe
weather.

The ongoing showers and thunderstorms in northeastern Maryland and
Delaware are expected to continue into the evening. While they have
been efficient rain producers, they should not reach severe levels.

Most of the precipitation should be off the coast by midnight.
Lingering low clouds and patchy light fog are possible overnight
with some clearing anticipated toward morning.

A light south to southwest wind this evening is forecast to become
west to northwest with the arrival of the cold front. Minimum
temperatures will likely favor the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Surface high pressure is forecast to build into our region from the
west for Sunday. We are anticipating a mostly sunny sky with perhaps
some high clouds lingering over our southeastern counties for a time.

The wind is expected to be from the northwest around 5 to 10 MPH for
much of the day. Maximum temperatures are forecast to be mostly in
the lower and middle 80s. Readings should not get above the 70s in
the elevated terrain of the Poconos and northwestern New Jersey.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The front that moves through our area tonight is expected to stall
to our south across the lower Delmarva Peninsula Sunday night.
Models show a wave of low pressure developing along this front near
southeastern VA early Monday. Backed flow from the south ahead of
this low may cause the front to return back northward over Delmarva.
How far north the warm front makes it will depend on how quickly the
low deepens. The models have not come into much better agreement
with the latest 12Z runs, so there is still considerable uncertainty
in the forecast regarding how far north showers spread into our area
on Monday. Low chance PoPs are confined to south and east of
Philadelphia on Monday with the highest PoPs (40 percent) residing
in eastern MD, southern DE and SE NJ for the afternoon and evening
hours. Near normal temps can be expected.

A chance for showers Tuesday afternoon/evening in association with a
shortwave trough moving through the northern Mid-Atlantic region.
Despite the presence of organized (albeit modest) lift on the
synoptic scale that arrives close to peak heating, moisture (sfc
dewpoints in the lower 60s and PWATs less than 1.5") and instability
(MLCAPE 500 J/kg or less) appear to be the limiting factors for
robust convection. Will keep thunderstorms mentioned in the forecast
for inland zones but only a slight chance.

High pressure building in from the north/west midweek. This will
yield a quiet stretch of weather Tuesday night through Wednesday
night. Forecast temperatures are close to normal.

Southerly return flow develops late in the week in response to the
high moving offshore and low pressure tracking across the Great
Lakes. Went slightly above just about all guidance for max temps on
Thursday and Friday with the Mid-Atlantic region situated in the
warm sector of the low pressure system. Although highs in the 90s
are not out of the question, particularly on Friday, did not go
quite this warm with the forecast given the likelihood for cloud
cover to limit our heating potential. There is plenty of
disagreement among the models regarding the track of the low and
timing of the cold front for this late week system. Some of the
guidance hints at this front stalling near Delmarva for the start of
next weekend. For now, we will continue to mention a chance for
showers and storms Thursday through Saturday. This rather broad time
window will hopefully be refined over the upcoming days once models
converge toward a solution. Initially a pre-frontal trough and then
the cold front will be the main foci for convection. Storm coverage
and intensity could increase in the afternoon if one of these
features resides over our area during peak heating.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR/MVFR conditions with some showers and thunderstorms,
although IFR for a brief time with stronger thunderstorms. The main
line of thunderstorms look to impact KRDG to PNE/PHL southward. Some
scattered showers/thunder may impact KMIV/KACY ahead of the main
line. Most of this activity should shift east of the terminals by
0400z. However, lingering low level moisture may result in areas of
low clouds and visibility restrictions later tonight before drier
air arrives. South-southwest winds less than 10 knots, becoming west
to northwest late tonight.

Sunday...VFR. Northwest winds mostly 5-10 knots.

OUTLOOK...
Sunday night and Monday morning...Predominately VFR.

Monday afternoon and Monday night...VFR favored from I-95 terminals,
N/W. MVFR with lowering clouds and showers to our south may expand
toward MIV and ACY.

Tuesday...Generally VFR with a chances for showers and slight chance
for thunderstorms. This activity could lead to localized/brief
restrictions.

Tuesday night through Wednesday night...VFR.

Thursday...Showers and storms return to the forecast for the
afternoon and night with the slightly better chances appear to
reside in our western terminals. Sub-VFR possible.

&&

.MARINE...
A southerly flow is expected into this evening at 10 to 15 knots.
The wind should become westerly around 10 knots late tonight, then
northwest toward daybreak. The northwest wind should continue on
Sunday morning before backing toward the southwest and south in the
afternoon. Wave heights on our ocean waters are expected to be 2 to 4
feet. Waves on Delaware Bay should be 1 to 2 feet.

OUTLOOK...
Sunday night through Thursday...Winds and seas below SCA
criteria. However, can see winds getting close to 25 kt for a
brief period either Monday afternoon or evening if an area of
low pressure that tracks to our south of the waters winds up
being stronger than forecast. This is currently not a likely
scenario.

RIP CURRENTS...

We will continue with a low risk for the development of dangerous
rip currents for the balance of today. It appears as though there
will be a low risk for Sunday, as well, with the wind blowing
offshore for the morning and perhaps the early afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Gorse/Iovino
Short Term...Iovino
Long Term...Klein
Aviation...Gorse/Iovino/Klein
Marine...Iovino/Klein
Hazardous weather outlook, Aug 12, 2:55 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
255 PM EDT Sat Aug 12 2017

NJZ007-009-PAZ054-055-060>062-070-071-101>106-131900-
Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
255 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition to the threat of damaging winds with theses storms late
this afternoon and evening, torrential downpours could lead to poor
drainage flooding or even isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN has been activated through this evening. Please send reports
to the National Weather Service.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-008-010-012-013-015>023-027-
131900-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Morris-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-131900-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-131900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
255 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 2:26 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            MILFORD                 38.91N  75.43W
08/12/2017                   SUSSEX             DE   TRAINED SPOTTER

            SEVERAL ROADS CLOSED SUCH AS CLARKE AVENUE... POLK
            AVENUE AND KINGS HIGHWAY DUE TO FLOODING.

&&

EVENT NUMBER PHI1701467

GAINES
Special weather statement, Aug 12, 5:00 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017

PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS...

At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
      4056 7571 4020 7577 4019 7579 4023 7602
      4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637

Meola
Special weather statement, Aug 12, 6:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
618 PM EDT SAT AUG 12 2017

PAZ060-101-103-122245-
Western Montgomery-Western Chester-Berks-
618 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...WESTERN
MONTGOMERY AND NORTH CENTRAL CHESTER COUNTIES...

At 617 PM EDT, a strong thunderstorm was located near Adamstown, or
near Reading, moving east at 20 mph.

This storm will be near...
  New Morgan around 625 PM EDT.
  Birdsboro and Elverson around 635 PM EDT.
  Pottstown, Cedarville, Pughtown and Glenmoore around 645 PM EDT.

Other locations impacted by this storm include Pottsgrove, Lorane,
Kenhorst, South Pottstown, Amity Gardens, Stowe, Kenilworth, Mohnton,
Shillington and Flying Hills.

Winds up to 45 mph and pea size hail are possible with this storm.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm was once severe and may re-intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4032 7597 4028 7558 4005 7574 4012 7592
      4014 7588 4024 7604
TIME...MOT...LOC 2217Z 288DEG 19KT 4024 7595

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:05 PM EDTAreal Flood AdvisoryPHISussex, Warren5 hr
Aug 11, 10:49 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton41 min
Aug 12, 5:00 PM EDTSpecial Weather StatementPHIBerks60 min
Aug 12, 5:24 PM EDTSevere Thunderstorm WarningPHIBerks51 min
Aug 12, 5:39 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Aug 12, 7:10 PM EDTSpecial Weather StatementPHIChester50 min
Aug 11, 10:53 PM EDTSpecial Weather StatementPHITalbot37 min
Aug 11, 11:11 PM EDTSevere Thunderstorm WarningPHITalbot49 min
Aug 11, 11:16 PM EDTTornado WarningPHITalbot44 min
Aug 11, 11:31 PM EDTAreal Flood AdvisoryPHICaroline, Talbot4 hr
Aug 11, 11:53 PM EDTTornado WarningPHITalbot37 min
Aug 12, 12:41 AM EDTSpecial Weather StatementPHIWicomico34 min
Aug 12, 12:25 PM EDTAreal Flood AdvisoryPHICaroline4 hr
Aug 12, 1:26 AM EDTSpecial Weather StatementPHISussex34 min
Aug 12, 1:54 AM EDTSpecial Weather StatementPHISussex51 min
Aug 12, 2:03 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 12, 5:25 AM EDTSpecial Weather StatementPHISussex50 min
Aug 12, 5:55 AM EDTAreal Flood AdvisoryPHISussex2 hr
Aug 12, 10:37 AM EDTAreal Flood AdvisoryPHISussex4 hr

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.